80 suspected overdose deaths in Waterloo area to this point this yr

Eighty people in Waterloo area have died from suspected overdoses to this point this yr. 

The Waterloo Region Integrated Drugs Strategy offered updated numbers on Tuesday. Eight extra deaths have been reported because the final replace in early October.

“It’s absolutely devastating — the folks that we have lost to opioid addictions,” stated Helen Fishburn, CEO of the Canadian Mental Health Association Waterloo Wellington.

“In the pandemic, we have seen people using alone, using in a very isolated way and using unsafely. The supply that is on the streets for opioids is extremely dangerous,” she stated.

In 2020, there have been a complete of 102 suspected overdose deaths within the area.

A spike in drug use

Fishburn stated there was elevated use and abuse of medication in the course of the pandemic.

“It’s been a tremendously devastating and challenging time for people in our community and … it’s much easier for people to turn to things that they can get immediate relief from,” she stated.

“Long term, the use of substances to cope with feelings and to cope with isolation and loneliness and fear really can lead to a very devastating path and can lead people right into being entrenched into an addiction.”

Fishburn stated calls to the group have elevated by as much as 40 per cent in the course of the pandemic, with dependancy being one of many most important causes for calls.

So far this yr, there have been about 1,300 overdose-related calls, a rise from final yr which noticed a complete of 1,243 calls.

This yr, emergency officers have administered naloxone about 170 instances. With nonetheless greater than a month left in 2021, this yr’s quantity is the best since not less than 2018, the earliest yr information has been launched on-line by Waterloo Region Integrated Drug Strategy. 

Toxic provide

On Tuesday, the area issued an overdose alert after mild blue, teal or turquoise fentanyl, inflicting an elevated danger of overdoses, was discovered in the neighborhood.

Last week, one other alert recommended officers have responded to an elevated variety of calls associated to dangerous and sudden reactions associated to drug use. 

“We’ve definitely seen a much more toxic drug supply in our community,” stated Fishburn.

Fishburn stated there are a number of methods people might help cut back the harms of substance use that will be discovered online here

 


 

Safety message from WRIDS:

If somebody overdoses:

  1. Call 911. 

  2. Administer naloxone if an opioid overdose is suspected.

  3. Do not give stimulants, similar to crystal meth, as this will make the overdose worse. 

  4. Continue to help sufferer till paramedics arrive. 

  5. The sufferer ought to accompany paramedics to hospital. 

If you might be utilizing substances: 

  • Never use alone  

  • Try a really small quantity first  

  • If you utilize with a pal don’t use at the very same time  

  • Avoid mixing substances  

  • Have naloxone prepared and know the way to answer an overdose

You might like

x